Thunderstorm Wind, Carbon
- When
- May 4, 2:00 PM MST
- Where
- Carbon County, 2.17 mi ESE of Walcott
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.750, -106.510
Wydot station 7 NW of Elk Mountain.
An isolated severe thunderstorm produced 70+ mph wind gusts throughout its life.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated severe thunderstorm produced 70+ mph wind gusts throughout its life.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 4, 10:24 AM MST, 3 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1124 AM MDT Sun May 4 2025 .KEY MESSAGES... - Pattern change today as an Omega Block takes hold across the central CONUS. Increasing precipitation chances through the week. - Strong winds possible across the eastern portions of the region today as a strong pressure gradient sets up. - Increasing chances for showers and thunderstorms Monday through Wednesday with some snow for our mountainous regions. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 210 AM MDT Sun May 4 2025 Mostly clear again tonight with some mid- to high-level clouds drifting across the western portions of the CWA as of 07Z. Temperature remain fairly mild, with current reading in the upper- 40s to upper-50s area-wide. Temperatures will continue to fall throughout the remaining overnight hours, though anywhere experiencing a downslope component to the wind will remain warmer than surrounding areas. Cheyenne and Chadron are the two main locations seeing downsloping winds at 07Z, so these location will remain warmer through the overnight until winds shift away from the downsloping component. A pattern change is expected Sunday as an Omega Block develops over the central CONUS by Sunday morning. Current GOES-East Water Vapor Imagery shows the eastern low of the Omega Block already formed and circling over the Midwest. The western low has yet to manifest, but the trough slowly being pinched off over southern California is present on WV Imagery. The western low is expected to develop within the next 6 hours, leading to the fully development of an Omega Block by 12Z this morning. The western low, once it forms, will very slowly meander eastward, ending up just southwest of the Four Corners region by Monday morning. With the low taking all day to move into a favorable position for precipitation across the CWA, the initial westward displacement of the low will favor showers and thunderstorms west of I-25 this afternoon. Most HIRES guidance suggests isolated to scattered showers and thunderstorms developing this afternoon around 18 to 21Z as daytime heating leads to weak destabilization of the atmosphere. The atmosphere will remain capped east of I-25, but pockets of 200 to 500 joules of MLCAPE will be present west of I-25, leading to the afternoon showers and thunderstorms. Minimal precipitation accumulation is expected with this first round of showers and storms as the western low has not been present long enough to give ample moisture advection into the region. Therefore, showers and storms will struggle to see rain reach the ground with the drier low-levels, leading to minimal to 0.02in of precipitation accumulation Sunday afternoon. Despite this, clear skies will dominate east of I-25 with skies becoming cloudier west. Temperatures will top out in the 70s to near-80s, with highest uncertainty in the temperatures out west. These will depend heavily upon when showers and storms get going and when cloud cover moves across the region. Another concern for today will be fairly strong winds across eastern portions of the CWA. The strength of the 700mb jet has come down significantly in recent model runs, but the surface pressure gradient across the region remains substantial, around 7mb from the Laramie Range eastward. This increased pressure gradients is a result of the high across the Midwest strengthening as the upper- level ridge slowly moves eastward and the upper-level western low meanders further east as well. Forecast soundings suggest steep lapse rates across the eastern half of the CWA, east of the Laramie Range. Additionally, very steep low-level lapse rates will also be present, allowing winds to mix down to the surface. While the 700mb jet is not overly supportive of strong winds, given its 40 to 45kt strengthen by 03Z Monday, the very strong surface gradient should overcome this. GFS downward omega values further suggest downsloping and downward momentum across eastern portions of the CWA. In fact, the GFS is pinging good downward omega values along the Pine Ridge, south of Chadron. With the strong surface pressure gradient in place and decent downward omega values, Chadron will be extra windy today with an additional downslope component to the winds off of the Pine Ridge. Would not be surprised to see Chadron gust towards 50mph, but high winds are not expected at this time, especially with the strongest 700mb jet not aligning well with the strongest surface pressure gradients. However, this location will be something to watch throughout the day for the potential need for a short duration, short lead time high wind product for Dawes County. A similar story is expected Monday as the Omega Block only shifts very slightly eastward throughout the day Sunday into Monday. By Monday morning, the western low of the Omega Block will be just southwest of the Four Corners region and will meander eastward throughout the day so that it is just southeast of the Four Corners region by Tuesday morning. Several models are starting to hint at a failure mode of the expected precipitation this week. The GFS, NAM, and ECMWF all suggest that western low setting up just too far south to give the region significant precipitation, as models were suggesting a few days ago. Therefore, total precipitation accumulation amounts have started coming down in the latest runs of the models, somewhat expected given the lack of precipitation seen this year so far. However, the RAP suggests the low will remain just far enough north to give the region fairly significant precipitation. Despite there disagreements, decent rainfall is still expected for this week, though total accumulations may start coming down a bit as each day looms closer. Current forecast gives Cheyenne around 0.3in of precipitation between Sunday morning and Tuesday morning, though the best chances for precipitation exist Tuesday and beyond in the long term. While 0.3in in Cheyenne would not be a drought buster by any means, it would still be incredibly beneficial moisture for the region. The potential failure mode will continue to be monitored in upcoming shifts, but as of now precipitation still remains likely this week onward. A cold front will move through Monday into Tuesday, leading to much cooler temperatures throughout the long term (see discussion below). However, this cold front should act to increase lift across the region and increase precipitation chances and accumulation. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 210 AM MDT Sun May 4 2025 The omega block continues into mid-week, keeping the active weather in the long term. The block begins to weaken on Tuesday, allowing the upper-level low over the Four Corners region to gradually slide eastward into the panhandle of Oklahoma. The positioning of this low still allows for the transport of Gulf moisture into the CWA, leading to precipitation chances on both Tuesday and Wednesday. The better plume of moisture looks to occur Tuesday night as winds turn more easterly, leading to upslope flow for the eastern half of the CWA, and likely a foggy and low stratus overnight for the same area. It is important to note that precipitation will not be continuous throughout the two days, but rather more showery and scattered in nature. Breaks in the clouds will like allow some instability to build across the area. GFS soundings are rather modest, showing only a few hundred J/kg of MUCAPE. This is not enough to trigger any severe storms, but thunder, small hail and gusty winds cannot be ruled out in any showers Tuesday and Wednesday. Ensemble mean QPF amounts are still holding steady across the CWA. Both the GFS and ECMWF ensemble means are in the 0.4 to 0.6 inch range for most of the CWA by the end of the day Wednesday. The GFS is a bit higher than this in a few locations along the Interstate 80 corridor. It is also worth mentioning that this system will have cooler temperatures, so accumulating snow will be possible at higher elevations. Conditions look to dry out and warm up for the end of the week as the omega block breaks down and an upper-level ridge builds over the Rockies. Temperatures make a return to above average with highs in the 60s and 70s Thursday through Saturday. Most locations will also see mostly sunny skies as subsidence under the ridge keeps clouds at bay. However, long range models do suggest this will be a dirty ridge with sporadic shower chances possible through the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1118 AM MDT Sun May 4 2025 VFR conditions expected over the next 24 hours. Breezy winds all sites now through the afternoon and evening with gusts 25-45 knots, with an occasional stronger gust possible primarily at CDR. Skies will be either clear for NE terminals or mid to high clouds for WY terminals. A chance of a passing shower for KLAR/KRWL expected this afternoon and evening. Breezy winds should lapse overnight though may remain breezy at lower gusts for NE terminals with stronger gusts resuming again tomorrow morning into the afternoon all sites. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AM LONG TERM...SF AVIATION...CG
Hazardous Weather Outlook National Weather Service Cheyenne WY 356 AM MDT Sun May 4 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-051000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 356 AM MDT Sun May 4 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Pattern change today as an Omega Block takes hold across the central CONUS. Increasing precipitation chances through the week. Strong winds possible across the eastern portions of the region today as a strong pressure gradient sets up. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Increasing chances for showers and thunderstorms Monday through Wednesday with some snow for our mountainous regions. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 157 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
5 thunderstorm wind. Local standard time, as filed.
Wydot station 7 NW of Elk Mountain.
Mesonet station WY18 at Halleck Ridge.
Mesonet station WY18 at Halleck Ridge.
Mesonet station WY18 at Halleck Ridge.
Automated surface observing station KRWL 1 ENE of Rawlins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252349, 1252350, 1252351, 1252352, 1252353.